News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: PCOS, the Pill, and possible pregnancy


 Rodda - Mon Jan 07, 2008 4:24 pm

Hi

I'm a 24-year old with many of the symptoms of PCOS and I am sexually active. I recently visited a gynaecologist in order to investigate the problem and he did an examination and ultrasound scan. The scan showed multiple cysts including one large one of 6cm diameter (is it possible for an ovarian follicle to swell to this size?).

I've been on an OC for 12 days (for the first time) and had sex 5 days ago according to the packaging recommendations), the first since my last period 12 days ago (which was my first for 3 months and which was quite light). Whilst scanning the doctor made note of the first signs of pregnancy which I found disconcerting. He has sent me for blood tests for pregnancy and hormone levels. Is it possible that on scan this could be endometrial swelling from increased androgen levels or is it easy to discern the difference?

Will the pill "Yasmin" affect the foetus if I should continue taking it with the other prescribed medications as recommended?

Thank you.
 Debbie Miller, RN - Tue Jan 08, 2008 12:56 pm

User avatar Hello,

The blood tests should confirm rising hCG levels that would indicate pregnancy if that is the case. Because it would be very early, the ultrasound may not be conclusive. There are other reasons for endometrial thickening if this is what they noted.

If it is discovered you are pregnant by blood testing, you will be advised to discontinue the OC but it the fact you did take it after conception will not harm the fetus. Since the hormones are similar to those your body normally produces, it is not a teratogen (birth defect cause) and plenty of "surprise" pregnancies have occurred while women were on the pill. There is a 1 - 3% failure rate while on the pill so we would be seeing adverse patterns if there were any.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here